Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 3, NWS Goodland, KS

May 24, 2008Norton County, Kansas

NWS Goodland, KS issued this river flood warning at May 24, 2008, 8:24 AM CDT for Norton County, Kansas. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 24, 2008, 8:24 AM CDT (13:24 UTC)
Expired
May 25, 2008, 6:48 AM CDT
In force
22 hr
Issued by
NWS Goodland, KS
Flood severity
Major

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sappa Creek near Norcatur (NCRK1).

Action stage
16 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06845110, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KGLD 241324
FLWGLD
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE GOODLAND KS 
724 AM MDT SAT MAY 24 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS...

  SAPPA CREEK NEAR NORCATUR 15NE AFFECTING NORTON COUNTY. 

 
.HEAVY RAIN OVER THE LAST 48 HOURS HAS CAUSED THE SAPPA CREEK 15
MILES NORTHEAST OF NORCATUR TO RISE ABOVE FLOOD STAGE. LOWLAND
FLOODING WILL CONTINUE THROUGH TONIGHT WITH NEARBY ROADS IMPASSABLE.
A SLOW FALL BELOW FLOOD STAGE IS EXPECTED ON SUNDAY.

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS...AS THE 
DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

KSC137-250124-
/O.NEW.KGLD.FL.W.0003.080524T1324Z-080525T1732Z/
/NCRK1.3.ER.080524T0650Z.080524T1800Z.080525T0532Z.NR/
724 AM MDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SAPPA CREEK NEAR NORCATUR 15NE.
* UNTIL SUNDAY MORNING...OR UNTIL FURTHER NOTICE.
* AT  6:30 AM SATURDAY THE STAGE WAS 17.9 FEET.
* RECORD FLOODING IS OCCURRING AND RECORD FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 19.0 FEET BY THIS
  AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 20.0 FEET...LOWLAND FLOODING WILL CONTINUE. NEARBY
ROADS
  IN THE AREA WILL BECOME IMPASSABLE.

$$
1 follow-up statement
000 
WGUS83 KGLD 250033
FLSGLD
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE GOODLAND KS 
633 PM MDT SAT MAY 24 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS...

  SAPPA CREEK NEAR NORCATUR 15NE AFFECTING NORTON COUNTY.
  SAPPA CREEK AT OBERLIN 1SW AFFECTING DECATUR COUNTY.

.SAPPA CREEK REMAINS IN FLOOD FROM THE OBERLIN AREA TO THE NEBRASKA
STATE LINE. WATER LEVELS SHOULD CONTINUE TO SLOWLY SUBSIDE THROUGH
TONIGHT.

SAFETY MESSAGE...STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA ALL 
HAZARDS RADIO...YOUR LOCAL RADIO OR TV STATION...OR CABLE TELEVISION.

KSC137-251148-
/O.EXT.KGLD.FL.W.0003.000000T0000Z-080525T1148Z/
/NCRK1.3.ER.080524T0650Z.080524T1515Z.080524T2348Z.NR/
633 PM MDT SAT MAY 24 2008

THE FLOOD WARNING CONTINUES FOR
  THE SAPPA CREEK NEAR NORCATUR 15NE
* UNTIL LATE TONIGHT...OR UNTIL FURTHER NOTICE.
* AT  5:30 PM SATURDAY THE STAGE WAS 17.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS EVENING.
* IMPACT...AT 17.0 FEET...WATER WILL OVERFLOW THE TOP OF THE COUNTY 
  BRIDGE. WATER WILL ALSO BEGIN TO OVERFLOW THE BRIDGE THAT IS THREE
  MILES SOUTH OF THE GAGE. LOWLAND AREAS WILL BE FLOODED.                                                  

$$

KSC039-251233-
/O.EXT.KGLD.FL.W.0001.000000T0000Z-080527T1500Z/
/OBNK1.1.ER.080524T0436Z.080524T1800Z.080526T1500Z.NO/
633 PM MDT SAT MAY 24 2008

THE FLOOD WARNING CONTINUES FOR
  THE SAPPA CREEK AT OBERLIN 1SW
* UNTIL TUESDAY MORNING...OR UNTIL FURTHER NOTICE.
* AT  6:00 PM SATURDAY THE STAGE WAS 12.9 (ESTIMATED) FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE MONDAY MORNING.
* IMPACT...AT 11.0 FEET...WATER SPREADS OVER AGRICULTURAL FIELDS AND 
  LOW-LYING AREAS WITH ACTUAL WATER DEPTH IN CREEK AT ABOUT 6 FEET.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 7:59 AM CDT, 25 minutes earlier.

Area forecast discussion, May 24, 7:59 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
659 AM MDT SAT MAY 24 2008

.DISCUSSION...
311 AM MDT SAT MAY 24 2008

LOCAL SHORT TERM CONCERNS HAVE TURNED TO AREAS OF FLOODING
FOLLOWING THE HEAVY RAINS OF THE PAST TWO DAYS AS THUNDERSTORM
ACTIVITY SHIFTS EAST AND NORTH OF THE TRI-STATE REGION TODAY AND
TONIGHT.

RECORD 24 HOUR RAINFALL AMOUNTS WERE RECORDED IN MCCOOK NEBRASKA
WITH SEVERAL RIVERS IN THE NORTHEAST CORNER OF THE FORECAST AREA
EXPECTED TO CREST NEAR OR ABOVE FLOOD STAGE THIS MORNING.

DRYER AND MORE STABLE AIR WILL SPREAD ACROSS MORE OF THE TRI-STATE
REGION TODAY WITH THE SURFACE FRONTAL BOUNDARY INTERACTION AREA
MOVING FURTHER TO THE EAST AND NORTH. WHILE THERE MAY BE ISOLATED
THUNDERSTORMS ACROSS THE NORTHERN AND EASTERN PERIPHERY OF TRI-
STATE REGION THIS AFTERNOON...THE AREAS OF POTENTIAL SEVERE
WEATHER SHOULD REMAIN NORTH AND EAST OF THE FORECAST AREA.

THE SOUTHWEST FLOW ALOFT THAT HAD BROUGHT A SERIES OF UPPER
DISTURBANCES ACROSS THE TRI-STATE REGION THE LAST COUPLE OF DAYS
WILL SHIFT NORTH AS THE UPPER LOW OVER THE WESTERN U.S.
RETROGRADES FURTHER TO THE WEST TODAY AND TONIGHT. A RIDGE OF
HIGHER PRESSURE BUILDS OVER THE CENTRAL U.S. BY MID WEEK WITH A
COOLER AREA OF HIGH PRESSURE AT THE SURFACE MOVING INTO THE
PLAINS STATES. HAVE GONE SOMEWHAT COOLER WITH THE TEMPERATURES
EARLY NEXT WEEK WITH A RETURN TO ABOVE NORMAL TEMPERATURES LATE
NEXT WEEK AS A RESULT.

LOCKHART
&&

.AVIATION...
651 AM MDT SAT MAY 24 2008

FOR THE 12Z TAF CYCLE...LOW LEVEL VLIFR CLOUD DECK HAS NOW MOVED
JUST NORTH OF KMCK. VFR CONDITIONS CURRENTLY AT BOTH KMCK AND KGLD
WILL PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD. AFTER 18Z...WINDS
FROM THE SOUTHWEST WILL INCREASE TO 25 MPH WITH GUSTS UP TO 33
MPH. AFTER 00Z...WINDS ARE EXPECTED TO DECREASE BACK TO 10 TO 15 MPH.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 24, 6:27 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
527 AM MDT SAT MAY 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
527 AM MDT SAT MAY 24 2008 /627 AM CDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAKLY UNSTABLE ATMOSPHERE IN THE VICINITY OF THE STATIONARY
FRONT THAT BEGINS TO LIFT NORTH TODAY WILL BRING THE POSSIBILITY
OF ISOLATED THUNDERSTORMS THIS AFTERNOON. STORMS ARE EXPECTED
MAINLY ACROSS THE FAR NORTH AND EAST SECTIONS OF THE FORECAST
AREA. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP IS DANGEROUS
CLOUD TO GROUND LIGHTNING.

FIRE DANGER WILL BE EXTREME THIS AFTERNOON AS TEMPERATURES
RISE...RELATIVE HUMIDITIES DROP TO BETWEEN 20 AND 30 PERCENT...AND
SOUTH WINDS WILL BLOW BETWEEN 15 AND 20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A POSSIBILITY OF THUNDERSTORMS EACH DAY FROM SUNDAY
AFTERNOON THROUGH TUESDAY EVENING. NO SEVERE WEATHER IS EXPECTED
AT THIS TIME WITH THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS THAT DO
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:03 PM CDTTornado WarningGLDGove, Graham, Sheridan42 min
May 23, 7:07 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Sheridan22 min
May 23, 7:07 PM CDTTornado WarningGLDLogan, Wallace, Wichita23 min
May 23, 7:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas47 min
May 23, 7:16 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace29 min
May 23, 7:25 PM CDTFlash Flood WarningGLDGraham, Norton7 hr
May 23, 7:27 PM CDTTornado WarningGLDLogan, Wichita33 min
May 23, 7:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan27 min
May 23, 7:46 PM CDTSevere Thunderstorm WarningGLDNorton59 min
May 23, 7:51 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas39 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningGLDGove33 min
May 23, 8:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Thomas36 min
May 23, 8:29 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan, Thomas61 min
May 23, 9:16 PM CDTRiver Flood WarningGLDDecatur37 hr
May 23, 9:28 PM CDTSevere Thunderstorm WarningGLDDecatur26 min
May 23, 10:49 PM CDTAreal Flood WarningGLDGove, Graham, Norton, Sheridan12 hr
May 23, 11:29 PM CDTRiver Flood WarningGLDNorton33 hr
May 24, 9:33 AM CDTAreal Flood WarningGLDDecatur, Rawlins11 hr
May 24, 10:51 AM CDTAreal Flood WarningGLDDecatur, Graham, Norton22 hr
May 24, 11:14 AM CDTAreal Flood WarningGLDSheridan9 hr
May 24, 4:17 PM CDTRed Flag WarningGLDGreeley, Wallace5 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.